Q: Diet Supplement or Pill for Weight Loss
I really need help on what kind of diet supplement or pill I can take
temporarily or for at least three months while on Effexor and Lamactil (for depression and bipolar disorder) to lose 25 pounds,
what can I
Dear Ms. K' --
Let's say you weigh 100 pounds more than you weighed when you graduated from
high school. In that case maybe you can justify the risks of using a pill
to lose weight (which may have been caused by previous medications,
Generally I think about using "a pill" when
the risks of not doing something like that are so great as to justify the
still-fairly-unknown risks of the "pills" we now have some
evidence for. In my opinion, factoring in the length of time some of these
solutions have been around*,
Glucophage is one of the more likely to be
justified, especially when weight gain has been caused by Zyprexa or Depakote.
Beyond that, there is so little evidence to go on for
long-term safety, let alone effectiveness, that in my opinion there are few
other strategies to be considered -- amongst "pills", that is; the
strategy of enrolling in Weight Watchers has some of the better evidence, among
non-pill approaches, and of course there's
but I'm sure
you didn't write in to hear that.
You might hear about amantadine and high dose
acid-production blockers (like Pepcid) in this context, but that -- to my
knowledge -- is just for trying to block the appetite problem associated with
Zyprexa, which you're not currently taking.
I'm not aware of good evidence for other approaches at
this point, and even the Glucophage evidence is very slim and preliminary.
It's just that in the case of Glucophage, it's been around so long we can say
with pretty good certainty what kind of risks it poses, to compare against the
risks of staying 100 lbs. overweight.
Notice that if you're 20 pounds over where you were at
the end of high school, I'm not sure if any risks are justified as far as taking
a pill to solve this problem. The rest of my thoughts on weight,
particularly as regards medications for bipolar disorder, can be found
here. Good luck with this common problem, which I assume here is in your
body and not in your head, so to speak, i.e. that you really are way over a
healthy weight, as opposed to thinking you really are way over a healthy
weight, which is a whole different though very common and similarly complicated
*(the point there was that some of the newer approaches
like sibutramine (Meridia) haven't been around long enough to really know what kind
of risks they might pose a year or several years from now; Health Canada
recently published a new warning, e.g.HealthCA).
Published June, 2003